Serum results from the GP

My serum results came through today.

The result is: 1177. Range 130 - 1,130. (I think the range might be wrong, as the receptionist seemed vague). The lady mentioned it was quite high.

Still having issues with sporadic fatigue, pins & needles in toes/hands/groin/arm pits, and a strange sensation in my calf muscles (like something wriggling under the skin!).

Thinking of getting a second test done (active B12).

9 Replies

oldestnewest
  • Hi,

    With a high serum B12 reading it generally is not worth having active B12 done as this does seem to correlate with serum B12 readings, only if serum B12 is in the so called grey are is it generally worth having the active B12 test done,

    I hope this helps you,

    Kind regards,

    Marre.

  • Thanks. But is there a possibility that: a) the cells aren't utilizing this, b) a high level may indicate issues with the liver?

  • As a very simple guide you could say Active B12 is generally 30 % of serum B12, there are some exceptions and you may be that one exception, I could not possibly say!

    High levels of B12 can be caused by allsorts of things, see this topic for some info:

    pernicious-anaemia-society....

    PS Some medication can cause altered uptake and storage of B12, having read trough some of your other post it seems you have been on other medication for 20 plus years, that could change things for you, but I would not know for sure.

  • Hi Breckland Ranger and Marre. I keep posting with the same query. My serum reading 1207 after taking cyanocobalamin. So, Marre, what medications are you referring to because I take H2 blockers...could they interfere? As I said that now I'm taking methylcobalamin I am feeling better thank goodness.

  • I know proton pump inhibitors can cause issues with B12.

    Re high serum; I'm looking around, and came across some interesting posts here: google.co.uk/search?hl=en-G...

    (just click on the forum threads that seem relevant).

    As I mentioned earlier, high serum may indicate a few things: a damaged liver, not being able to transport or absorb b12 into cells, and a few others.

  • Meds like prednisolone can alter uptake see this topic;

    healthunlocked.com/pasoc/po...

    Other vitamin deficiencies can alter uptake, its a mine field, I am no expert, please be aware I just know a little about PA/B12 def not everything!

  • Once you are on B12 treatment, the serum level will show in high range. Result of Active B12 or sesum B12 will not be reliable and in fact not required as per new guideline.

    You may consider HCY, MMA test.

  • Definitely will try the other tests mentioned. I'm going to keep at this B12 malarkey, until I've exhausted most options!

    Another thing I'm seeing re high serum B12, is that it might be caused by my high intake of animal-based protein (kinda like the Atkins diet).

  • High protein diet can be hard on liver, perhaps it does affect B12 serum, I just do not know.

    Liver function test would be good to find out. Marre.

You may also like...